[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1993

Erythema Induratum of BazinEvidence of T-Lymphocyte Hyperresponsiveness to Purified Protein Derivative of Tuberculin: Report of Two Cases and Treatment

Author Affiliations

From the Department of Dermatology (Drs Ollert, Thomas, Korting, and Braun-Falco) and the Institute of Immunology (Dr Schraut), Ludwig-Maximilians-Universität, Munich, Germany.

Arch Dermatol. 1993;129(4):469-473. doi:10.1001/archderm.1993.01680250081011
Abstract

† Background and Design.—  Erythema induratum of Bazin, a chronic form of nodular vasculitis, may be associated with chronic infections by Mycobacterium tuberculosis. However, the true origin of the disease is a subject of speculation and remains elusive. Two female patients (58 years old and 33 years old) with a minimum 10-year history of chronic tender ulcerating nodules on the lower aspects of the legs were studied both clinically and in the response of their peripheral T cells to purified protein derivative of tuberculin.

Results.—  Both patients with no previous history of tuberculosis had strongly positive skin test results at a Mantoux 10-4 dilution (1 unit of purified protein derivative). In response to full-course triple-agent (isoniazid, rifampicin, and ethambutol) chemotherapy, a complete remission of clinical symptoms was seen in both cases and no relapse occurred after discontinuation of therapy. A marked increase in peripheral T-lymphocyte response to purified protein derivative was found before onset of and during successful therapy.

Conclusions.—  The present clinical observations together with the pronounced cellular response to purified protein derivative suggest a tuberculous origin of erythema induratum of Bazin.(Arch Dermatol. 1993;129:469-473)

×